Economics at your fingertips  

An options-based approach to analyze auction guarantees in the art market

Ventura Charlin and Arturo Cifuentes ()

The North American Journal of Economics and Finance, 2020, vol. 51, issue C

Abstract: Auction-house guarantees are becoming a common feature in the art market. We analyze these guarantees within the framework of financial options. This approach allows us to derive analytical (closed-form) expressions to value these positions, considering both, the case in which the painting is sold, and the case in which the painting goes unsold (“bought in”). In addition, we present several risk metrics that are useful to describe from an intuitive viewpoint the exposure of the auction house, and that of a third party (in case the auction house decides to layoff, fully or partially, the risk associated with offering such guarantees). We demonstrate that the expressions we derive satisfy the put-call parity relationship, and we further validate these formulas with a Monte Carlo simulation applied to a realistic example. We also show that the risk associated with such guarantees is lower than what is commonly believed by market practitioners, and we expose the dangers of relying on the Black-Scholes model to value such guarantees. Finally, having explicit expressions to assess the risk involved in these guarantees helps to bring more transparency to a notoriously opaque segment of the art market.

Keywords: Art derivatives; Auction guarantees; Risk metrics; Risk management; Financial risk; Options valuation (search for similar items in EconPapers)
JEL-codes: C02 G1 G13 Z11 (search for similar items in EconPapers)
Date: 2020
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link:

DOI: 10.1016/j.najef.2019.101094

Access Statistics for this article

The North American Journal of Economics and Finance is currently edited by Hamid Beladi

More articles in The North American Journal of Economics and Finance from Elsevier
Bibliographic data for series maintained by Haili He ().

Page updated 2020-07-28
Handle: RePEc:eee:ecofin:v:51:y:2020:i:c:s1062940819304498